Alert archive / Puerto Rico / Flash Flood Warnings in 2023
Flash Flood Warning 20, NWS JSJ
NWS JSJ issued this flash flood warning at May 19, 2023, 12:45 PM CDT. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2023, 12:45 PM CDT (17:45 UTC)
- Expired
- May 19, 2023, 1:45 PM CDT
- In force
- 60 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 37 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 1:02 PM CDT | FLASH FLOOD | 3 N San Juan, PR | 911 CALL CENTER REPORTED A CAR SUBMERGED BY FLOOD WATERS IN CALLE CONDADO NEAR WALGREEN IN SAN JUAN, PR. ONE PERSON WAS TRAPPED, AND RESCUED BY EMERGENCY MANAGERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
125
WGCA52 TJSJ 191745
FFWSJU
PRC031-127-191915-
/O.NEW.TJSJ.FF.W.0020.230519T1745Z-230519T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
145 PM AST Fri May 19 2023
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Carolina County in Puerto Rico...
San Juan County in Puerto Rico...
* Until 315 PM AST.
* At 145 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1846 6609 1845 6599 1845 6598 1845 6597
1844 6597 1840 6598 1845 6610
FLASH FLOOD...RADAR INDICATED
$$
DS1 follow-up statement
070
WGCA72 TJSJ 191845
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
245 PM AST Fri May 19 2023
PRC031-127-191855-
/O.CAN.TJSJ.FF.W.0020.000000T0000Z-230519T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carolina PR-San Juan PR-
245 PM AST Fri May 19 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CAROLINA AND SAN JUAN
COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 1846 6609 1845 6599 1845 6598 1845 6597
1844 6597 1840 6598 1845 6610
$$
ICPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 19, 9:57 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 19, 9:57 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service San Juan PR 1057 AM AST Fri May 19 2023 .UPDATE...Scattered showers were increasing across the eastern third of Puerto Rico and the USVI during the morning hours. This is mainly due to the weakening of the upper level ridge, the high precipitable water content across the northeastern Caribbean, and a small trade wind surge. Rainfall accumulations as of 1030 AM were just under three quarters of an inch of rain in the SJU airport. Additional showers were developing along the Cordillera Central and southeastern sections of PR. This suggest that there is an increasing potential for showers and thunderstorms to develop earlier than expected across Puerto Rico, particularly over the interior and western PR. Isolated thunderstorms cannot be ruled out over portions of eastern PR and the San Juan metro area due to the increase in instability and columnar moisture. The heat indices by mid-morning across north-central PR were between 102-105 degrees Fahrenheit, where a Heat Advisory is in effect. No significant changes were made to the previous short term weather grids, as the main hazard continues to be elevated threat for urban and small stream flooding this afternoon across the interior and western PR. && .AVIATION...Mainly VFR across all terminals, but SHRA/TSRA may cause tempo MVFR conds at TJBQ/TJSJ thru 22z. Elsewhere, mostly VCSH. The 12z TJSJ sounding indicated ESE winds up to 19 kt blo 3000 ft. && .MARINE...Coastal buoys were indicating seas between 2 and 4 feet, and east to southeast winds up to 15 knots. Similar conditions will continue for the next couple of days. There is a low risk of rip currents for all beaches of PR and the USVI today. && .PREV DISCUSSION... /issued 409 AM AST Fri May 19 2023/ SYNOPSIS... A broad surface high pressure over the northeast Atlantic Ocean will maintain light to moderate east southeast winds into the upcoming weekend. A mid to upper level ridge will extend northwards across the area from the eastern Caribbean today but will gradually erode over the weekend, as a deepening upper-level trough will sweep across the region and destabilize the upper levels. This along with a fairly moist east southeast wind flow will increase the potential for enhanced showers and isolated thunderstorm development each day. Low level winds are forecast to become more southerly by late Sunday into early next week as an elongated low pressure trough is forecast to develop and lift northwards across the southwest Atlantic. Afternoon activity should be focused across the central interior and west to northwest Puerto Rico, and mainly on the Leeside and just downwind of the the U.S. Virgin Islands. Limited to elevated excessive heat hazard risks are likely each afternoon, with maximum heat indices peaking between 102-108 degrees, primarily across northern and western sections of Puerto Rico. SHORT TERM...Today through Sunday... A variable and convective pattern will persist today. According to the Satellite-derived imagery, low-level moisture across the islands remains at 2 inches. This reservoir of Caribbean moisture will continue for the rest of the period as the surface ridge provides this east-southeast across the islands. This moisture plume will enhance the advective pattern in the morning and evenings over the local warm waters, resulting in pesky passing showers. Followed by the deep convection across the interior and northwestern sections due to the diurnal heating and the local effects of the islands. Today's heaviest activity with isolated thunderstorms will develop across the interior, drifting to the northwestern sections and resulting in urban and small stream flooding. Showers and some isolated t-storms are forecast for the San Juan Metro area. On late Saturday, a deep upper-level trough over the western Atlantic will sink southward near The Bahamas, partially eroding the mid-level ridge. Conditions will deteriorate even more by Sunday when the upper-level trough reflects at the surface, inducing a low- pressure trough just over Haiti, inducing a prevailing southeasterly flow. The winds will feed the islands with low-level moisture, and unstable conditions will prevail at the upper levels. This change in the predominant features will enhance the potential for more shower activity across the islands increasing the flood threat to moderate across the western and interior sections. LONG TERM...Monday through Friday... A fairly moist and unstable weather pattern is forecast through at least Tuesday of the upcoming week. The upper-level trough is forecast to sink southward across the region and will support unstable conditions while providing good ventilation aloft for convective development. In the meantime the broad surface high pressure spread across the central and eastern Atlantic will maintain a light southeast to south wind flow. This in turn will aid in maintaining the flow of abundant tropical moisture across the forecast area. Recent model guidance suggests layered PWAT values to be maintained around 2.0 inches with this moist and unstable pattern and therefore there will likely be an elevated threat for excessive rainfall and potential for thunderstorm development through at Tuesday or early Wednesday, especially across the central and northern half of Puerto Rico including the San Juan Metro area where urban flooding of roads, small streams, rivers and washes. The U.S. Virgin Islands will also experience periods of locally heavy rains along with potential for minor urban and gut flooding during the early part of the period. By Wednesday and through the end of the period, the upper-level trough will be replaced by a building ridge from the west, and it is forecast to shift east of the local islands. By then the passing overnight and early morning shower activity is expected to be less frequent, and daytime convection is not expected to be widespread. Most of the activity each afternoon will be locally and diurnally driven convection due to good daytime heating and the available moisture convergence. Periods of moderate to locally heavy rains will remain possible each day especially over the west sections of Puerto Rico during the afternoon hours. As a result, there will be limited flood threat with this activity, where ponding of water in roadways and poor drainage areas will be possible. AVIATION... VFR conditions will prevail for all the TAF sites. VCSH will affect TIST, TISX & TJSJ thru 19/14z. Winds will remain from the E-SE at 10 kts or less, increasing at 19/15Z up to 15 knots, with sea breeze variations. Afternoon showers would decrease the ceiling and will result in VCSH & -RA over TJBQ and TJPS around 19/18Z. Another round of evening shower is forecast at 20/03Z affecting TIST, TISX & TJSJ. MARINE... Mariners can expect seas of 1 to 4 feet and east to southeast winds between 10 to 15 knots across the local waters today into the weekend. The risk of rip currents will remain low for all local beaches today but increasing to a moderate risk of rip currents for some of the north and east facing beach by Sunday. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...Heat Advisory until 4 PM AST this afternoon for PRZ005. VI...None. AM...None. && DSR/MRR
Hazardous weather outlook, May 19, 3:55 AM CDT, 8 hours 50 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 455 AM AST viernes 19 de mayo de 2023 AMZ711>745-PRZ001>013-200900- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la costa del Atlantico y del Caribe- 455 AM AST viernes 19 de mayo de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico. .DIA UNO...Hoy y esta noche .Rayos...Tronadas de aisladas seran posibles a traves de las aguas del Atlantico y pasajes y el cuadrante noroeste de Puerto Rico el dia de hoy. Este atento a las tronadas en su area y este listo para buscar refugio. .Lluvias Excesivas...Inundaciones en areas urbanas, carreteras, riachuelos y areas bajas. Inundaciones repentinas aisladas son posibles. .Calor Excesivo...Se esperan indices de calor de 102-108 grados a traves de las areas costeras del norte central de Puerto Rico donde esta en efecto una advertencia de calor. Agotamiento por calor es posible con exposicion prolongada. .DIAS DOS A SIETE...sabado a jueves Humedad, los efectos locales y condiciones inestables en los niveles altos favoreceran el desarrollo de aguaceros con potencial de tronadas aisladas con periodos de lluvia excesiva desde el domingo hasta el martes. Los indices de calor se espera que esten en exceso de los 102 grados a traves de sectores urbanos del norte y oeste de la isla, durante los proximos dias, con el potencial de indices de calor por encima de los 108 grados en adelante a traves del norte y oeste. Existe un riesgo moderado de corrientes marinas desde el sabado a la proxima semana laboral a traves del norte de Puerto Rico, Culebra y Vieques. .Comunicado sobre informacion reportada por observadores... Se le recomienda a los observadores a reportar. Por favor reporte cualquier informacion relacionada a inundaciones y calor al Servicio Nacional de Meteorologia. AMZ716-726-VIZ001-002-200900- San Tomas, San John y las Islas Adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlantico y aguas costeras adyacentes del Caribe- 455 AM AST viernes 19 de mayo de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para las Islas Virgenes Estadounidenses. .DIA UNO...Hoy y esta noche .Lluvia excesiva... Acumulacion de agua en las carreteras y en areas de pobre drenaje es posible para horas avanzadas de esta tarde y esta noche. Inundaciones menores urbanas y inundacion de cunetas es posible con la lluvia mas fuerte. . Calor excesivo... Se esperan indices de calor de entre 102 a 107 grados a traves de las islas. Agotamiento por calor es posible con exposicion prolongada. .DIAS DOS A SIETE...sabado a jueves Humedad disponible y condiciones inestables en los niveles altos favoreceran el desarrollo de aguaceros desde el domingo al martes. Esto mantendra el potencial de tronadas aisladas con periodos de lluvia excesiva. Los indices de calor se espera que esten en exceso de los 100 grados a traves de sectores urbanos del norte y oeste de la isla, durante los proximos dias. Existe un riesgo moderado de corrientes marinas desde el sabado a la proxima semana laboral a traves de Santa Cruz. .Comunicado sobre informacion reportada por observadores... Se le recomienda a los observadores a reportar. Por favor reporte cualquier informacion relacionada a inundaciones y calor al Servicio Nacional de Meteorologia.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:34 AM CDT | Heat Advisory | JSJ | 11 hr | |
| May 19, 11:54 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 19, 12:26 PM CDT | Areal Flood Advisory | JSJ | 94 min | |
| May 19, 12:28 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 19, 2:07 PM CDT | Areal Flood Advisory | JSJ | 101 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.